Michigan, 2015

Winter Storm and Winter Weather in Michigan, April 9 to 10, 2015

April 9 to 10, 2015 · NWS MQT · 9 events in 9 counties and zones

An intensifying low pressure system moving across the Upper Midwest and eastern Upper Michigan dropped moderate to heavy snow across portions of northwest and central Upper Michigan late on the 9th into the morning of the 10th.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

An intensifying low pressure system moving across the Upper Midwest and eastern Upper Michigan dropped moderate to heavy snow across portions of northwest and central Upper Michigan late on the 9th into the morning of the 10th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Apr 9, 5:58 PM EST, 2 hours 2 minutes earlier.

Area forecast discussion, Apr 9, 5:58 PM EST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
658 PM EDT THU APR 9 2015

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 424 PM EDT THU APR 9 2015

...FOCUS IS LARGELY ON THIS EVENING INTO FRI MORNING AS A
SIGNIFICANT SYSTEM WILL BE IMPACTING THE AREA...

LIGHT RAIN SHOWERS AND PATCHY FOG CONTINUE OVER THE CWA ALONG AND
AHEAD OF AN INVERTED TROUGH STRETCHING FROM A DEEPENING SFC LOW OVER
MO AND IA. THE SFC LOW IS BEING DRIVEN BY AN UPPER TROUGH STRETCHING
INTO WRN KS. THIS UPPER TROUGH WILL BECOME NEGATIVELY TILTED AND
START TO CLOSE OFF OVER WI BY MIDNIGHT TONIGHT AS IT BEGINS TO PHASE
WITH ANOTHER TROUGH CURRENTLY OVER SRN MANITOBA. AS THE UPPER TROUGH
TILTS AND CLOSES OFF...A COUPLED UPPER JET PATTERN WILL DEVELOP OVER
THE CWA...LEADING TO MORE RAPID CYCLOGENESIS. WHILE MODEL
DISAGREEMENT CONTINUES /AND WILL LIKELY DO SO UNTIL MODEL RUNS
INITIALIZING LATE TODAY/ THE SFC LOW LOOKS TO MOVE FROM SRN WI AT
AROUND 995MB AT 00Z FRI TO A CENTRAL OR NRN LAKE MICHIGAN AT 991MB
AT 06Z FRI TO FAR ERN UPPER MI AT AROUND 987MB AT 12Z FRI.

FORCING...IN ADDITION TO DYNAMIC FORCING PREVIOUSLY MENTIONED...WITH
THE LOW CLOSING OFF AS IT MOVES S-SE OF THE AREA BIFURCATION OF THE
WARM CONVEYOR BELT WILL RESULT IN FORCING TO THE LEFT SIDE OF THE
850MB LOW TRACK...WHICH FAVORS AREA NW OF A LINE FROM IMT TO
SAW...WITH THE WRN CUT OFF SOMEWHERE OVER FAR WRN UPPER MI. THIS
GENERAL AREA WILL ALSO BE THE FOCUS OF THE ASCENDING BRANCH OF THE
AGEOSTROPHIC VERTICAL CIRCULATION BETWEEN 850MB AND 700MB AS A
RESULT OF FGEN FORCING. ADDITIONALLY...AOB 200J/KG OF ELEVATED CAPE
MAY RESULT TO THE LEFT OF THE 850MB LOW TRACK...WHICH IS PROBABLY
NOT ENOUGH FOR THUNDERSNOW. ALONG AND RIGHT OF THE 850MB LOW
TRACK...SOME LIGHTNING IS POSSIBLE IN THE WARM SECTOR AS CAPE VALUES
UP TO 300J/KG ARE POSSIBLE. ONE OTHER SOURCE OF SIGNIFICANT FORCING
WILL BE FROM THE DEEPLY CYCLONIC AND STIFF NE-NNE LOW LEVEL
FLOW...MAKING FOR STOUT UPSLOPE FORCING IN NE-NNE WIND FAVORED
AREAS.

PTYPE AND AMOUNTS...SNOW POTENTIAL IS CLEARLY THE BIGGEST HAZARD
WITH THIS SYSTEM...AND THE GREATEST POTENTIAL FOR SIGNIFICANT
SNOWFALL WILL BE IN THE AFOREMENTIONED FAVORED AREAS OF WESTERN AND
NCENTRAL UPPER MI. THE GREATEST UNCERTAINTIES FROM A SNOWFALL
PERSPECTIVE ARE BOTH WITH PLACEMENT OF THE EXPECTED BAND OF HEAVY
SNOW AND WITH THERMAL PROFILES AND TIMING OF THE CHANGE OVER TO
SNOW. RAIN WILL CHANGE TO SNOW FASTEST FARTHER TO THE NW...AWAY FROM
THE WAA WRAPPING AROUND THE 850MB LOW. THE TRICKIEST LOCATIONS FOR
PTYPE AND AMOUNTS FROM A THERMAL PERSPECTIVE ARE ALONG THE SERN
PERIPHERY OF THE STRONGER SNOW BAND...MAINLY FROM NEAR IMT TO NEAR
SAW...WHERE THE PRECIP WILL BE CHANGING OVER AS THE HEAVIEST PRECIP
IS MOVING THROUGH. IT DOES LOOK LIKE A FEW HOURS OF RAIN AND
POSSIBLE FREEZING RAIN /WITH MINOR IMPACTS DUE TO WARM
GROUND...WINDY CONDITIONS AND TEMPS AT OR JUST BELOW FREEZING/ AND
AN HOUR OR SO OF SLEET WILL RESULT ON THE SE EDGE BEFORE TURNING TO
HEAVY SNOW BETWEEN 6Z AND 9Z FRI /BETWEEN IRON MOUNTAIN AND
MARQUETTE/. IT CAN NOT BE OVER STATED THAT WITH THE VOLATILITY OF
THIS SYSTEM AND RELIANCE ON CONVECTION...THE FINAL TRACK OF THE
SYSTEM AND ASSOCIATED LOCATION OF GREATEST SNOWFALL AND TIMING OF
THE TRANSITION FROM RAIN TO SNOW ARE QUITE UNCERTAIN. IN THESE
SITUATIONS...CONFIDENCE TYPICALLY REMAINS LOW UNTIL JUST A FEW HOURS
PRIOR TO THE SYSTEM MOVES INTO THE AREA. RIGHT SNOW HAVE 6 OR MORE
INCHES OF SNOW BETWEEN A LINE FROM WATERSMEET TO HOUGHTON AND A LINE
FROM WATERSMEET TO GWINN...WITH THE GREAT AMOUNTS AROUND A FOOT OVER
THE NRN HURON MOUNTAINS. WHILE THE LATEST SET OF HIGH-RES GUIDANCE
/RAP...HRRR...NCEP WRF MODELS/ HAVE TRENDED SE WITH THE HEAVIEST
SNOW...LEAVING IRONWOOD WITH LITTLE TO NO SNOW...CAN NOT JUMP
COMPLETELY INTO THAT TREND AS THE CONFIDENCE WITH THIS TYPE OF
SYSTEM WILL NOT ALLOW IT. THE FORECAST WILL LIKELY NOT VERIFY IN ALL
LOCATIONS...BUT THE OVERALL IDEA OF THE FORECAST SHOULD WORK
OUT...POSSIBLY SHIFTED NW OR SE...OR POSSIBLE RIGHT WHERE IT IS
FORECAST. TIME WILL TELL.

SEE THE WSW PRODUCT FOR MORE DETAILS ON HAZARD ISSUANCE...TIMING AND
SPECIFIC THREATS IN EACH AREA.

THE PRECIP WILL TAPER OFF INLAND WEST HALF BY FRI MORNING...BUT WILL
LINGER E AND NEAR LAKE SUPERIOR INTO FRI AFTERNOON DUE TO CONTINUE
NW UPSLOPE FLOW AND LINGERING LOW LEVEL MOISTURE AND FORCING ON THE
BACK SIDE OF THE SYSTEM. HIGH PRESSURE MOVING IN FROM THE W WILL
HELP END THE PRECIP FROM W TO EAST LATE FRI MORNING THROUGH FRI
EVENING.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 459 PM EDT THU APR 9 2015

THE WETTER PATTERN FOR THE UPPER LAKES THAT HAD BEEN SUGGESTED BY
LONGER RANGE GUIDANCE A COUPLE OF WEEKS AGO HAS BEEN SLOWER TO
DEVELOP...BUT IT HAS...AND NOW A FAIRLY ACTIVE PATTERN APPEARS TO BE
IN THE OFFING FOR THE NEXT 7 DAYS OR SO. DRY CONDITIONS HAVE
DOMINATED SO FAR THIS YEAR WITH ONLY THE AREA FROM AROUND MUNISING
TO WHITEFISH BAY SEEING PCPN NEAR NORMAL. THE REST OF UPPER MI HAS
SEEN BLO NORMAL PCPN WITH SCNTRL UPPER MI RUNNING ONLY 25-50PCT OF
NORMAL...AS IS A LARGE PART OF WI. THE ONGOING SIGNIFICANT PCPN
EVENT WILL PUT A BIG DENT IN THE DEPARTURES OVER MUCH OF THE
AREA...ESPECIALLY WHERE IT'S BEEN DRIEST...AND THE MORE ACTIVE
PATTERN OVER THE NEXT 7-10 DAYS WILL HELP FURTHER. IN THE SHORTER
TERM HOWEVER...THE HIGH WATER CONTENT SNOW THAT FALLS TONIGHT/FRI
MORNING WILL MELT QUICKLY OVER THE WEEKEND AND COMBINED WITH MELTING
OF THE REMAINING OLD SNOW PACK...SOME RIVERS IN WRN UPPER MI WILL
SEE SIGNIFICANT RISES THAT WILL NEED TO BE MONITORED LATER THIS
WEEKEND/EARLY NEXT WEEK. IN THE MORE ACTIVE PATTERN...ONE SHORTWAVE
TROF WILL SWING ACROSS THE AREA LATE WEEKEND BRINGING A PERIOD OF
SHOWERS...THOUGH PCPN AMOUNTS SHOULD BE ON THE LIGHT SIDE. LATER
NEXT WEEK...SHORTWAVE TROF MOVING ONSHORE OVER THE W COAST MON/TUE
MAY BECOME LARGELY DETACHED FROM THE MAIN FLOW FOR A TIME AS IT
MOVES EASTWARD. SW FLOW AHEAD OF THIS TROF MAY PULL ENERGY S OF CA
THIS WEEKEND INTO THE GREAT LAKES MIDWEEK. THE FOLLOWING MAIN SLOWER
TROF/CLOSED LOW WILL THEN REACH THE MISSISSIPPI VALLEY LATE WEEK.
END RESULT WILL BE THE POTENTIAL FOR A WET LAST HALF OF NEXT WEEK.
AS FOR TEMPS...AFTER A CHILLY FRI AS THE SNOW STORM DEPARTS...TEMPS
WILL RAPIDLY REBOUND TO ABOVE NORMAL OVER THE WEEKEND AND REMAIN
ABOVE NORMAL THRU MIDWEEK. TEMPS LATE WEEK WILL DEPEND ON COVERAGE
OF CLOUDS/RAIN...BUT SINCE UPPER MI WILL LIKELY BE UNDER E TO NE
WINDS BTWN LOWER PRES TO THE S AND HIGH PRES TO THE N...TEMPS WILL
PROBABLY FALL BACK TO NORMAL...EVEN BLO NORMAL NEAR LAKE SUPERIOR.
FARTHER OUT...THERE HAVE BEEN INDICATIONS FOR MORE W COAST RIDGING
WHICH SUGGESTS NORMAL TO BLO NORMAL TEMPS BEYOND THIS 7 DAY FCST.

BEGINNING FRI NIGHT...AFTER NRN BRANCH SHORTWAVE DIGS INTO THE
CENTRAL GREAT LAKES FRI EVENING...SUBSIDENCE/DRYING/DEEP LAYER
QVECTOR DIVERGENCE WILL OVERSPREAD THE ERN CWA...ENDING LINGERING
-SN THERE EARLY. OTHERWISE...SKIES WILL CLEAR W TO E. IN FACT...
SKIES MAY ALREADY BE CLEAR OVER THE FAR W BY SUNSET. WITH HIGH PRES
CENTER PASSING WELL S OF THE AREA...REACHING WRN IL BY 12Z SAT...IT
WON'T BE AN IDEAL RADIATIONAL COOLING NIGHT. STILL...LOW-LEVEL WIND
FIELDS DIMINISH SUFFICIENTLY WITH ARRIVAL OF FLATTER RIDGE AXIS TO
SUPPORT GOING BLO GUIDANCE OVER THE W WHERE NEW SNOWCOVER WILL
FURTHER AID COOLING. NOT OUT OF THE QUESTION THAT SOME TRADITIONAL
COLD SPOTS COULD DIP BLO 10F. OTHERWISE...EXPECT MIN TEMPS IN THE
TEENS OVER THE NEW SNOW COVER AND 20S ELSEWHERE.

SFC RIDGE AXIS WILL SHIFT E ACROSS UPPER MI SAT...LEADING TO A NICE
DAY UNDER ABUNDANT SUNSHINE...THOUGH SOME HIGH CLOUDS MAY BEGIN TO
SPREAD INTO THE WRN FCST AREA LATE IN THE AFTN. FCST SOUNDINGS
SUPPORT HIGH TEMPS INTO THE 50S AWAY FROM LAKE MODERATION WHICH WILL
AFFECT MAINLY THE ERN FCST AREA AS S WINDS DEVELOP. NOT OUT OF THE
QUESTION THAT READINGS MAY EVEN APPROACH 60F IN THE DOWNSLOPE AREAS
OVER THE W.

A VIGOROUS SHORTWAVE TROF MOVING ACROSS THE NRN ROCKIES SAT NIGHT
WILL REACH THE UPPER MISSISSIPPI VALLEY SUN EVENING. TIGHTENING PRES
GRADIENT BTWN THE DEPARTING HIGH PRES AND SFC TROF MOVING OUT OVER
THE PLAINS WILL RESULT IN STRENGTHING SOUTHERLY WINDS SAT NIGHT WITH
GFS/NAM SHOWING LOW-LEVEL JET INCREASING TO 40-50KT INTO THE W HALF
OF UPPER MI. WAA/ISENTROPIC ASCENT WILL BRING INCREASING MID CLOUDS.
SOME MODELS EVEN GENERATE SOME -SHRA AT THE NOSE OF LOW-LEVEL JET
ACROSS WRN LAKE SUPERIOR. GIVEN THE MAGNITUDE OF THE ISENTROPIC
ASCENT AS VIEWED ON THE 295K SFC...WILL MAINTAIN SCHC POPS IN THAT
AREA. COMBINATION OF STEADY SW WIND AND INCREASING CLOUDS WILL LIMIT
THE DIURNAL TEMP FALL...ESPECIALLY IN THE DOWNSLOPE AREAS OVER THE
W.

AS THE SHORTWAVE TROF MOVES FROM THE UPPER MISSISSIPPI VALLEY SUN
EVENING AND ACROSS THE UPPER GREAT LAKES SUN NIGHT/EARLY MON
MORNING...THE TROF WILL BEGIN TO TAKE ON A NEGATIVE TILT.
SIGNIFICANT HEIGHT FALLS OF 150-200M/VIGOROUS QVECTOR CONVERGENCE/
PRECIPITABLE WATER INCREASING TO 1 INCH AND SHARP LOW-LEVEL TROF
WILL SUPPORT A PERIOD OF SHRA...POSSSIBLY BEGINNING SUN AFTN OVER
THE W...BUT MORE LIKELY SPREADING ACROSS THE AREA SUN NIGHT. GEM AND
ECMWF ARE SHOWING SIGNS OF TRENDING SLOWER...WHICH MAY RESULT IN
SHRA LINGERING INTO MON MORNING. AHEAD OF THE TROF...SUN WILL BE A
WINDY/WARM DAY. AMOUNT OF HEATING WILL DETERMINE HOW WINDY IT WILL
BE. AT THIS TIME...FCST SOUNDINGS SUGGEST GUSTS OF 30-35MPH WILL
PROBABLY BE COMMON...BUT THERE IS THE POTENTIAL TO TAP 40+KT. FCST
SOUNDINGS ALSO SUGGEST TEMPS COULD RISE WELL INTO THE 60S AWAY FROM
MARINE INFLUENCE THAT WILL AFFECT THE ERN FCST AREA UNDER SOUTHERLY
WIND. BEHIND THE TROF...GFS INDICATES MON WILL BE AN EVEN WINDIER
DAY WITH 40+KT WINDS BEING EASILY TAPPED BY VERY DEEP MIXING. GFS IS
ON THE STRONG SIDE WITH RESPECT TO LOW-LEVEL WINDS...BUT STILL
EXPECT A BREEZY/WINDY DAY. WINDS WILL CERTAINLY BE AN ASPECT OF THE
FCST TO WATCH FOR BOTH SUN AND MON. WITH MARITIME POLAR PACIFIC AIR
MASS SWEEPING INTO THE AREA ON MON...EXPECT HIGH TEMPS AWAY FROM
LAKE MODERATION TO BE IN 50S WITH 60F POSSIBLE IN THE W WIND
DOWNSLOPE AREAS.

EXPECT DRY WEATHER TUE. WHETHER DRY WEATHER CONTINUES ON THRU WED
WILL DEPEND ON HOW THE ENERGY S OF CA IS FORCED E AND NE AHEAD OF
THE TROF MOVING INTO THE WRN CONUS. BETTER CHC OF RAIN WILL ARRIVE
THU AS WRN TROF MOVES OUT OVER THE PLAINS.
&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 658 PM EDT THU APR 9 2015

A STRONG LOW PRESSURE SYSTEM WILL MOVE SOUTHEAST OF THE AREA
TONIGHT...BRINGING RAPIDLY DETERIORATING CONDITIONS AS HEAVY SNOW
MOVES INTO KIWD AND KCMX THIS EVENING AND INTO KSAW LATE TONIGHT.
AHEAD OF THE SNOW...MODERATE RAIN AND SOME FREEZING RAIN WILL BE
POSSIBLE AT KSAW THIS EVENING AND EARLY TONIGHT. STILL A LOT OF
UNCERTAINTY WITH LOCATION OF THE HEAVIEST PRECIPITATION BAND
TONIGHT...WHICH COULD MOVE EAST LEAVING KCMX AND KIWD WITH BETTER
CONDITIONS WHILE LEADING TO LOWER CONDITIONS AT KSAW. LOW LEVEL
MOISTURE WILL LINGER THROUGH FRIDAY MORNING WITH UPSLOPE NNW-NW FLOW
BEHIND THE SYSTEM. CONDITIONS FRI AFTERNOON WILL IMPROVE TO VFR
RAPIDLY AT ALL SITES AS DRY AIR MOVES IN QUICKLY.
&&

.MARINE...(FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 459 PM EDT THU APR 9 2015

AS DEEPENING LOW PRES MOVES FROM SE IA ACROSS FAR ERN UPPER MI FRI
MORNING AND INTO QUEBEC FRI AFTN...ENE WINDS UP TO 20KT WILL BACK TO
THE NNW AND INCREASE UP TO 35-45 KT GALES OVER MUCH OF THE E HALF OF
THE LAKE LATE TONIGHT THRU FRI MORNING. THE STRONGEST WINDS WILL
OCCUR LATE FRI MORNING AND EARLY FRI AFTN BTWN STANNARD ROCK AND
CARIBOU ISLAND. THESE GALE FORCE NNW WINDS WILL THEN DIMINISH LATER
FRI AFTN/EVENING AS THE LOW MOVES FARTHER AWAY AND THE PRES GRADIENT
WEAKENS IN ADVANCE OF AN APPROACHING HIGH PRES RIDGE. LIGHTER WINDS
UNDER 20KT SAT WILL BACK TO THE SW AND THEN INCREASE OUT OF THE S
SAT NIGHT AND SUN. TIGHTENING PRES GRADIENT AHEAD OF AN APPROACHING
TROF WILL RESULT IN S WINDS INCREASING TO 20-30KT SUN. NOT OUT OF
THE QUESTION THAT A PERIOD OF GALES WILL OCCUR OVER THE ERN LAKE SUN
AFTN/EVENING. BEHIND THE TROF...EXPECT W WINDS GENERALLY IN THE 20-
30KT RANGE...BUT THERE COULD BE GALES FOR A TIME...ESPECIALLY AROUND
THE KEWEENAW. LIGHT WINDS WILL RETURN FOR TUE.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
  WINTER WEATHER ADVISORY UNTIL 11 AM EDT /10 AM CDT/ FRIDAY FOR
     MIZ002-009.

  WINTER STORM WARNING FROM 10 PM THIS EVENING TO NOON EDT FRIDAY
     FOR MIZ001-003>005-084.

  WINTER WEATHER ADVISORY FROM 1 AM TO 7 AM CDT FRIDAY FOR MIZ011.

  WINTER STORM WARNING UNTIL 7 AM CDT FRIDAY FOR MIZ010.

  WINTER WEATHER ADVISORY FROM 5 AM TO 2 PM EDT FRIDAY FOR MIZ006.

LAKE SUPERIOR...
  GALE WARNING FROM 8 AM TO 8 PM EDT FRIDAY FOR LSZ251-267.

  GALE WARNING FROM 5 AM TO 5 PM EDT FRIDAY FOR LSZ249-250-266.

  GALE WARNING FROM 5 AM TO 2 PM EDT FRIDAY FOR LSZ244-245-248-264-
     265.

LAKE MICHIGAN...
NONE.
&&

SHORT TERM...TITUS
LONG TERM...ROLFSON
AVIATION...07
MARINE...ROLFSON
Hazardous weather outlook, Apr 9, 4:37 PM EST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
537 PM EDT THU APR 9 2015

MIZ001>006-009>011-084-101200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-
GOGEBIC-IRON-DICKINSON-SOUTHERN HOUGHTON-
537 PM EDT THU APR 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

RAIN WILL CHANGE TO HEAVY...WET SNOW TONIGHT. SOME FREEZING RAIN IS
POSSIBLE AS THE RAIN CHANGES TO SNOW. SEE THE LATEST WINTER WEATHER
MESSAGE FOR COMPLETE DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MODERATE TO HEAVY SNOW WILL DIMINISH FRIDAY MORNING. SEE THE LATEST
WINTER WEATHER MESSAGE FOR COMPLETE DETAILS.

FRIDAY MORNING INTO EARLY FRIDAY AFTERNOON...NORTH TO NORTHWEST WIND
GUSTS NEAR LAKE SUPERIOR EAST OF THE KEWEENAW WILL REACH 40 TO 45 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF SNOW AND ICING
TO THE NATIONAL WEATHER SERVICE IN MARQUETTE. THE PUBLIC MAY ALSO SUBMIT
SNOW REPORTS TO OUR OFFICE ON OUR WEBSITE...FACEBOOK PAGE...OR THROUGH
TWITTER.

MIZ007-012>014-085-101200-
LUCE-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-NORTHERN SCHOOLCRAFT-
537 PM EDT THU APR 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TONIGHT

RAIN WILL CHANGE TO A WET...HEAVY SNOW LATE TONIGHT. UP TO AN INCH OR
TWO OF SLUSHY SNOW ACCUMULATION IS POSSIBLE BY SUNRISE...MAINLY NORTH
OF A LINE FROM POWERS TO RAPID RIVER TO NEWBERRY. THERE IS A SLIGHT
CHANCE OF THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WET...HEAVY SNOW WILL DIMINISH FRIDAY MORNING. SNOW ACCUMULATIONS
WILL BE LESS THAN 1 INCH FROM MENOMINEE TO ESCANABA WITH 2 TO 4
INCHES ALONG AND NORTH OF HIGHWAY M-28.

NORTH TO NORTHWEST WIND GUSTS NEAR LAKE SUPERIOR WILL REACH 40 TO 45
MPH ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF SNOW AND ICING
TO THE NATIONAL WEATHER SERVICE IN MARQUETTE. THE PUBLIC MAY ALSO SUBMIT
SNOW REPORTS TO OUR OFFICE ON OUR WEBSITE...FACEBOOK PAGE...OR THROUGH
TWITTER.

LSZ162-240>251-263>267-101200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
537 PM EDT THU APR 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

NORTH TO NORTHWEST GALES TO 35 KNOTS ARE POSSIBLE VERY LATE TONIGHT
OVER PORTIONS OF CENTRAL LAKE SUPERIOR. SEE THE LATEST OPEN WATERS
FORECAST AND MARINE WEATHER MESSAGE FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

EXPECT NORTH TO NORTHWEST GALES OF 35 TO 45 KNOTS OVER MUCH OF THE
EAST HALF OF LAKE SUPERIOR ON FRIDAY. SEE THE LATEST OPEN WATERS
FORECAST AND MARINE WEATHER MESSAGE FOR MORE DETAILS.

SOUTH GALES ARE POSSIBLE OVER EASTERN LAKE SUPERIOR SUNDAY AFTERNOON
AND SUNDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-101200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
537 PM EDT THU APR 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

ROLFSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather, 3 winter storm. Local standard time, as filed.

Winter Weather, Ontonagon

When
April 9, 8:00 PM EST to April 10, 8:00 AM EST
Where
Ontonagon forecast zone
Reported by
Trained Spotter
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

Spotters at White Pine and Paulding measured three inches of wet snow in 12 hours.

Winter Storm, Baraga

When
April 9, 9:00 PM EST to April 10, 6:30 AM EST
Where
Baraga forecast zone
Reported by
COOP Observer
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

The observer in Herman measured 7.1 inches of wet, heavy snow in less than ten hours. Nearly four inches of snow fell over the eastern portion of the county. The wet snow caused slippery roadways for the morning commute on the 10th.

Winter Storm, Marquette

When
April 9, 9:00 PM EST to April 10, 11:00 AM EST
Where
Marquette forecast zone
Reported by
Trained Spotter
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

Spotters and reporting stations from Ishpeming to Negaunee measured nine to ten inches of wet, heavy snow in generally less than ten hours. Six to seven inches of snow fell between Marquette and Harvey over the same period. The wet snow caused slippery roadways and several minor accidents during the morning commute on the 10th. Precipitation started off as light freezing rain at many locations.

Winter Storm, Iron

When
April 9, 8:00 PM CST to April 10, 6:00 AM CST
Where
Iron forecast zone
Reported by
Public
Coordinates
46.209, -88.530 (the zone’s center; the record gives no point)

There were public reports of six inches of wet, heavy snow in ten hours at both Iron River and Crystal Falls. Five inches of snow fell at Amasa. The wet snow caused slippery roadways for the morning commute on the 10th.

Winter Weather, Dickinson

When
April 9, 8:00 PM CST to April 10, 6:00 AM CST
Where
Dickinson forecast zone
Reported by
COOP Observer
Coordinates
46.009, -87.870 (the zone’s center; the record gives no point)

Observers near Iron Mountain and Quinnesec measured five inches of wet snow in ten hours or less. The wet snow caused slippery roadways for the morning commute on the 10th.

Winter Weather, Gogebic

When
April 9, 8:00 PM CST to April 10, 8:00 AM CST
Where
Gogebic forecast zone
Reported by
COOP Observer
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

Observers across much of the county measured nearly three inches of wet snow in 12 hours or less.

Winter Weather, Northern Houghton

When
April 9, 9:00 PM EST to April 10, 8:00 AM EST
Where
Northern Houghton forecast zone
Reported by
COOP Observer
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Observers at Atlantic Mine and Kearsarge measured four inches of wet snow in less than 12 hours. The wet snow caused slippery roadways for the morning commute on the 10th.

Winter Weather, Keweenaw

When
April 9, 9:30 PM EST to April 10, 7:00 AM EST
Where
Keweenaw forecast zone
Reported by
COOP Observer
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

The observer at Mohawk measured 3.5 inches of wet snow in less than ten hours. The wet snow caused slippery roadways for the morning commute on the 10th.

Winter Weather, Alger

When
April 10, 1:00 AM EST to 6:00 AM EST
Where
Alger forecast zone
Reported by
Public
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

There was a public report of an estimated four inches of wet snow in five hours at Deerton.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2015Every state in 2015This day in weather historyWarnings in Michigan, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 571026, 571023, 571024, 571025, 571027, 571028, 571031, 571033, 571032.